Iowa, 2018

Hail and Damaging Wind in Iowa, June 6, 2018

June 6, 2018 · NWS OAX · 3 events in 3 counties and zones

A stationary surface front from central Nebraska to central Iowa served as the focus for storm development during the late afternoon and evening hours. A hot and humid air mass to the south of the boundary fueled widely scattered severe storms which produced hail to tennis-ball size, damaging winds, and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stationary surface front from central Nebraska to central Iowa served as the focus for storm development during the late afternoon and evening hours. A hot and humid air mass to the south of the boundary fueled widely scattered severe storms which produced hail to tennis-ball size, damaging winds, and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 6, 5:14 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 6, 5:14 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
614 PM CDT Wed Jun 6 2018

.SHORT TERM...(Tonight through Thursday Night)
Issued at 312 PM CDT Wed Jun 6 2018

An upper level ridge remained in place over the central
CONUS today.  Locally, isolated showers and storms continued to
diminish as they drifted across northeast Nebraska and southwest
Iowa late this morning.  It was another hot day as temperatures
climbed to around 10 degrees above normal, reaching the low to mid
90s across southeast Nebraska and southwest Iowa.  A few areas of
convection were beginning to bubble around 3pm this afternoon
from northwest Iowa through south-central Nebraska.

More showers and storms will continue to develop along an old
outflow boundary from an MCS that moved through Minnesota early this
morning.  CAMs continue to depict storms popping up across central
Iowa shortly before 00Z this evening, and gradually develop west
along the boundary into eastern Nebraska. Storms will then surge
southeast, reaching the northern Missouri border after midnight. The
SPC has placed us in a Slight Risk for severe storms this evening.
Abundant low level moisture will help produce around 4000 J/kg of
CAPE across the region.  While this large amount of instability will
be enough to create intense updrafts, capable of producing some
large hail and strong winds, shear will be a limiting factor these
storms.  With only 20 to 35 kts of 0-6km bulk shear, it seems as
though storms may struggle to stay organized, especially in eastern
Nebraska.

Additional showers and storms will develop across west-central
portions of Nebraska and Kansas overnight as an upper level
disturbance tracks along the ridge. Supported by the low level jet,
this convection will likely bring lingering precipitation to the
forecast area through Thursday morning. There may be a brief lull in
convective activity late morning/early Thursday afternoon before
showers and storms are kicked off once again around 00Z Friday. For
now we will remain in a Marginal Risk for severe storms. While the
bulk shear may be slightly better, up to 40 kts, instability is less
impressive.  Relief from the heat will come Thursday with highs only
in the low to mid 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 312 PM CDT Wed Jun 6 2018

Showers and storms will move out of the region Friday morning,
allowing afternoon temperatures to climb back towards 90.  Yet
another weak disturbance will track along the ridge Friday night,
into Saturday morning, followed by another ripple in the upper level
flow Saturday night. Temperatures over the weekend will remain in
the upper 80s and lower 90s.  The ridge across the nation's
midsection will finally be broken down early next week, as a large
low pressure system pushes into western Canada.  While models
diverge on solutions in regards to precipitation, they do agree that
a cold front associated with this system will bring temperatures
back down into the mid 80s through much of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed Jun 6 2018

Isolated to scattered showers and thunderstorms will move through
eastern Nebraska and southwest Iowa this evening. Storms may
contain strong winds and large hail. Precipitation coverage will
gradually diminish through Thursday morning. Otherwise, VFR
conditions are expected with light southerly winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...KG
Hazardous weather outlook, Jun 6, 2:49 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
349 PM CDT Wed Jun 6 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
349 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Isolated to scattered severe storms will be possible tonight. The
primary hazards will be damaging winds,large hail, lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

On and off thunderstorm chances will continue into early next
week with isolated severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jun 6, 6:58 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
758 PM CDT WED JUN 6 2018

NEZ018-032-033-070145-
Stanton NE-Cuming NE-Wayne NE-
758 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE...NORTHWESTERN
CUMING AND NORTHEASTERN STANTON COUNTIES UNTIL 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winside, or 12 miles northeast of Norfolk, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wayne, Wisner, Winside, Pilger, Hoskins and 8 Miles South Of Wayne.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Nebraska.

LAT...LON 4202 9730 4220 9730 4225 9685 4198 9685
TIME...MOT...LOC 0058Z 269DEG 13KT 4211 9721

Heinlein
Local storm report, Jun 6, 7:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
803 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             3 SSW HOSKINS           42.08N 97.33W
06/06/2018  M1.75 INCH       STANTON            NE   PUBLIC

&&

HD
Local storm report, Jun 6, 7:05 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 W RICHLAND            41.44N 97.23W
06/06/2018  M0.75 INCH       COLFAX             NE   PUBLIC

&&

HD
Local storm report, Jun 6, 7:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 NNW BELLWOOD          41.38N 97.27W
06/06/2018  E1.00 INCH       BUTLER             NE   TRAINED SPOTTER

&&
Local storm report, Jun 6, 7:10 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
810 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 W SCHUYLER            41.45N 97.11W
06/06/2018  M63 MPH          COLFAX             NE   MESONET

&&

MEAD
Local storm report, Jun 6, 7:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
812 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     BELLWOOD                41.34N 97.24W
06/06/2018                   BUTLER             NE   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES DOWN THROUGHOUT
            BELLWOOD. HAIL UP TO NICKEL SIZE.

&&

BLB

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monona

When
June 6, 7:12 PM CST
Where
Monona County, 2.07 mi NW of Mapleton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -95.830

Thunderstorm Wind, Mills

When
June 6, 9:15 PM CST
Where
Mills County, 1.25 mi WNW of Pacific City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -95.840

A spotter reported a 60 mph wind gust near Pacific Junction.

Hail, Fremont

When
June 6, 10:15 PM CST
Where
Fremont County, 1.05 mi W of Percival
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -95.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771249, 771251, 771250.